Posted by Bob Johnson (22.214.171.124) on August 01, 2000 at 08:11:41:
In Reply to: Psychosis: Questions posted by Q on July 31, 2000 at 14:13:59:
Here is a message from a couple of weeks ago. Serotonin Syndrome is a rare problem which is usually a footnote warning in psychiatric literature. The general theme is: don't overdo antidepressants (or other meds) which increase the serotonin levels.
Posted by Bob Johnson (126.96.36.199) on July 10, 2000 at 10:52:59:
A potentially dangerous drug interaction arises when using one of the SSRI antidepressants (Prozac, Luvox, Paxil, and Zoloft) and--at the same time--one of the triptans, such as Imitrex.
Both classes of drug increase the amount of serotonin in the brain but when done to excess, it can lead to "serotonin syndrome". (A perfect example of a little helps, too much is threatening.) Serotonin syndrome can cause a range of problems, from anxiety, agitation and muscle twitches to nausea, sweating, confusion, convulsions and even coma.
We have seen a few messages indicating that a doctor has prescribed more than one kind of serotonin increasing med at the same time. This reflects carelessness or ignorance and makes it imperative for us to ask both our doctor and pharmacist about potential drug interactions--reviewing both the new prescription and interactions with other drugs we may have been taking for some time.
Post a Followup